11 answers

Mirena (IUD) - Menstrual Cycle Lasting About 2 Weeks.

In October, I got Mirena, and since then, my periods last nearly 2 weeks. Starting light, then a little heavier, somtimes slowing and picking up again and gradually as it gets to the end just gets lighter and lighter. I'm wondering if I should call my nurse practicioner to see if this is normal. Typically, the material says after 3 months it should slow and within a year hardly have a period at all. Has anyone else had this similar experience? And, if so, how long before your periods became less and less or did they?

What can I do next?

So What Happened?™

Well, I gave it a little longer but I did, in the end, have the Mirena removed. Of course, as I had read, my doctor thought I was crazy for all the problems I was having but I knew what was best for me. Not only had I been having the constant bleeding, but I would get pains in my stomach, intercourse could be uncomfortable as well as my husband being able to feel it. I took nothing for a while and my periods were very regular and pradictable, much more managable. I did go back on the pill about 2 months ago just so we'd have some protection!! Thanks for everyones input. I really did appreciate it.

Featured Answers

I have had one for a little more than a year and my periods are still like that. I think sometimes I have the perpetual period. For me though it is still more convenient than the alternative forms of bc so I just put up with it. I called my ob doc and she said that is normal for some people and not to worry as long as the string is detectable. Hope that helps.

More Answers

I got Mirena in November 2007 - I had very irregular, heavy at times, menstrual cycles up until about October 2008. When I called, they said it was normal. They could check the placement though to see if thats OK.

M.,

I work at the U of C where we do contraceptive research. I asked one of our doctors your question and here is her response.
"Yes, that’s normal – it can take 3-6 months for menses to normalize or go away entirely. Until then, having irregular periods is very normal... By spring things should be getting significantly better."

most Dr.'s here use the Mirena and love it. Good luck

i had mine taken out after about four month because of this reason, and the fact that any time i did any physical activity the bleeding would pick up again! try to stick it out and see if it stops, but for me it was just to much of a hassle

I'd check with your doctor. I experienced a similar situation with two week plus periods for about 9 months (I tried riding it out) but it got to be such a hassle that I finally went to my OB. It wound up being that my IUD was working it's way out and ultimately had to be pulled. It never hurts to call and ask. Good luck.

I have had one for a little more than a year and my periods are still like that. I think sometimes I have the perpetual period. For me though it is still more convenient than the alternative forms of bc so I just put up with it. I called my ob doc and she said that is normal for some people and not to worry as long as the string is detectable. Hope that helps.

Women report irregular bleeding. Most resolve within 1 yr. I would call your NP and double-check.

I had Mirena placed a few months after my son was born. I was spotting constantly and irregularly and then my periods would last 7-10 days instead of my usual 3. I got fed up with it and had it removed after 7 months. From several other posts here, it looks as if many issues should resolve within a year. I guess I should have waited, but I had been told that all issues should resolve after 6 months and it felt as if I had my period more than not. There is no all-encompassing solution that works for every woman, so maybe it wasn't right for me. Only you can decide if it's right for you. Good luck!!

Hi,
I have now had Mirena for 5 and a half years (I got it put in for the second time in August) The first time they put it in I spot bled for a year. But since then I have had no periods at all. I hated dealing with the spot bleeding the first year, but it has been well worth it to have no periods now, and to have an easy birth control method I do not have to think about. Good luck!!!

I have had the IUD in for 9 months now. I have the same thing happening, but my blood is super dark, almost black, and thick/dry. Is this normal? Before the Mirena my blood was fire engine red, flowed like water, no clots, and I had a heavier flow. Something that is good is my cramping has gone away.

Hi M.,

I am currently on my second mirena. With my first, I had the same experience as you. I would get a light cycle for at least 10 days. I spoke with my doctor and they told me that the hormones in mirena respond to each woman differently and the length of the cycle was completely normal. It was more of an annoyance than anything. With my second mirena, I am not experiencing the same thing. I think it is because I am nursing exclusively this time. I had one cycle and then I haven't had another one in three months. If you still have concerns, do contact your doctor and get their advices. Best Wishes!

I've had Mirena for a year. I would think that a period that lasts two weeks isn't right. I was nursing when I had it put in, but my periods are almost nothing. I only use a light panty liner once in awhile.

I'd make the call to the DR.

Good luck.

Required Fields

Our records show that we already have a Mamapedia or Mamasource account created for you under the email address you entered.

Please enter your Mamapedia or Mamasource password to continue signing in.

Required Fields

, you’re almost done...

Since this is the first time you are logging in to Mamapedia with Facebook Connect, please provide the following information so you can participate in the Mamapedia community.

As a member, you’ll receive optional email newsletters and community updates sent to you from Mamapedia, and your email address will never be shared with third parties.

By clicking "Continue to Mamapedia", I agree to the Mamapedia Terms & Conditions and Privacy Policy.